Total amount: € 0,00
Indexed/Abstracted in: EMBASE, Scopus, Emerging Sources Citation Index
Rieg A.D. 1, Grottke O. 1, Schälte G. 1, Spillner J. 2, Autschbach R. 2, Rossaint R. 1, Hein M. 1
1 Department of Anaesthesiology, University Hospital Aachen, Aachen, Germany
2 Department of Thoracic and Cardiovascular Surgery, University Hospital Aachen, Aachen, Germany
The management of anticoagulation for cardiopulmonary bypass (CPB) in patients with heparin-induced thrombocytopenia II (HIT) is a challenging task. Bivalirudin and lepirudin, both direct thrombin inhibitors (DTIs), represent an alternative anticoagulation approach during CPB. However, a major disadvantage of DTIs is that no reversal agents are available. We report the successful application of recombinant factor VIIa (rFVIIa) in a young man with HIT who underwent heart transplantation and developed post-protamine severe bleeding. In addition to the HIT syndrome, the coagulation situation was aggravated because the patient was pre-treated inappropriately with the DTI argatroban. Due to the lack of reversal agents for DTIs and because of the remarkable bleeding during chest opening, systemic anticoagulation during CPB was performed with combined application of heparin and iloprost to prevent HIT-associated thromboembolic events. However, after separation of CPB and application of protamine, the patient developed major bleeding. Whereas conventional strategies of massive transfusion, including packed red blood cells, fresh frozen plasma, platelets and clotting factors, were not successful, the application of rFVIIa stopped the bleeding. This case report asks whether rFVIIa is suitable to reverse the thrombin-inhibiting effect of DTIs.